Dementia and Alzheimer’s disease risks are likely to increase when taking over-the-counter medications and other common drugs, according to a new study. Researchers found a link between antidepressants, antihistamines, sleeping aids, bladder control medication, and dementia. On January 26, they published the findings of their recent cohort study in JAMA Internal Medicine.
Included on the list of commonly used medication found to increase the risk of dementia and Alzheimer’s disease are drugs that treat an overactive bladder, such as Oxybutinin and Detrol.
In addition, scientists found antidepressant medication like doxepin increased the likelihood of people getting dementia, as well.
Over-the-counter sleeping aids and antihistamines like Benadryl, Chlor-Trimeton, and chlorpheniramine used to treat allergies are part of the list of common medication that researchers at the University of Washington School of Pharmacy, in Seattle, found may have caused dementia and Alzheimer’s disease in the older adults they studied.
According to MNT, lead researcher and Professor Shelly Gray had this to say about their recent findings.
“Older adults should be aware that many medications, including some available without a prescription, such as over-the-counter sleep aids have strong anticholinergic effects.”
Professor Gray and her team of researchers specifically looked at how certain drugs block a neurotransmitter in the brain. Acetylcholine acts as a neurotransmitter in the body and brain. Researchers found a variety of over-the-counter and prescription drugs that block acetylcholine from properly and efficiently performing its primary functions.
Professor Gray provided this explanation to LiveScience.
“We have known for some time that even single doses of these medications can cause impairment in cognition, slower reaction time, reduced attention, and ability to concentrate. The thinking was that these cognitive effects were reversible when you stopped taking the medication.”
Heavier use of these types of medication was found to contribute to older adults getting nonreversible and severe forms of cognitive impairment, including dementia or Alzheimer’s disease.
In this recent study, Gray and her associates analyzed data from a previous study. At the start of their study, researchers identified 3,434 individuals who did not have dementia and were 65-years-old or older. When researchers followed up the study, more than 23 percent of the participants had dementia. Additionally, 80 percent of these study participants had Alzheimer’s disease.
Researchers found when patients took higher doses of anticholinergic medication for more than ten years, they increased their risks of developing dementia. The study’s findings also showed individuals who took daily doses of 5 milligrams of oxybutinin, 4 milligrams of chlorpheniramine, and 10 milligrams of doxepin for three years, had a greater risk of getting dementia.
Professor Gray offered the following suggestion to LiveScience.
“Some anticholinergic medications are important for older adults, so I would urge them not to stop taking any medications that are anticholinergic until they speak to their health care provider, so that the health care provider can look for opportunities to reduce unnecessary anticholinergic medication use.”
Health care providers need to be aware of the over-the-counter medication people take, according to Professor Gray.
She added this subsequent advice.
“Health care providers should regularly review their older patients’ drug regimens, including over-the-counter medications, to look for chances to use fewer anticholinergic medications at lower doses.”
When it comes to prescribing anticholinergics to patients, Professor Gray added this recommendation.
“They should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective.”
Funding for this research came from the Branta Foundation and the National Institutes of Health’s, National Institute on Aging. Close to 800 people developed dementia in this seven-year study.
[Image courtesy of BPT]